Alert archive / Maine / Wind Advisories in 2016

Wind Advisory 10, NWS Caribou, ME

September 11, 20164 counties in Maine

NWS Caribou, ME issued this wind advisory at Sep 11, 2016, 3:49 AM EDT for 4 counties in Maine. It took effect at Sep 11, 2016, 12:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2016, 3:49 AM EDT (07:49 UTC)
In effect from
Sep 11, 2016, 12:00 PM EDT
Expired
Sep 11, 2016, 6:27 PM EDT
In force
6 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS71 KCAR 110749
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SUN SEP 11 2016

...STRONG GUSTY WINDS THIS AFTERNOON...

.A COLD FRONT WILL CROSS LATER THIS MORNING AND EARLY AFTERNOON
WITH SHOWERS AND THUNDERSTORMS...FOLLOWED BY VERY GUSTY WINDS INTO
THE EVENING.

MEZ001>006-010-111600-
/O.NEW.KCAR.WI.Y.0010.160911T1600Z-160912T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
349 AM EDT SUN SEP 11 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS AFTERNOON INTO THE EARLY EVENING.

* IMPACTS...DOWNED TREES AND SOME POWER OUTAGES ARE POSSIBLE.
  PREPARE FOR MINOR WIND DAMAGE TO LOOSE OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 46 MPH OR MORE ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
842 
WWUS71 KCAR 111623 AAA
NPWCAR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1223 PM EDT SUN SEP 11 2016

MEZ001>006-010-120000-
/O.CON.KCAR.WI.Y.0010.000000T0000Z-160912T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
1223 PM EDT SUN SEP 11 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WINDS...WEST 20 TO 30 MPH WITH GUSTS 45 TO 50 MPH.

* TIMING...THIS AFTERNOON INTO THE EARLY EVENING.

* IMPACTS...DOWNED TREES AND SOME POWER OUTAGES ARE POSSIBLE. 
  PREPARE FOR MINOR WIND DAMAGE TO LOOSE OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF 46 MPH OR MORE ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HEWITT
645 
WWUS71 KCAR 112227
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT SUN SEP 11 2016

MEZ001>006-010-112330-
/O.CAN.KCAR.WI.Y.0010.000000T0000Z-160912T0000Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
627 PM EDT SUN SEP 11 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
ADVISORY.

A WEST TO WEST-NORTHWEST WIND WILL GUST TO 30 TO 35 MPH EARLY THIS
EVENING, BUT THE WIND WILL CONTINUE TO SLOWLY DIMINISH. THE WIND
IS NOT EXPECTED TO REACH WIND ADVISORY CRITERIA OF 46 MPH OR MORE,
AND THEREFORE THE ADVISORY HAS BEEN CANCELLED. 

$$

CB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Sep 10, 11:04 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 10, 11:04 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1104 PM EDT SAT SEP 10 2016

.SYNOPSIS...
A warm front will lift across the region overnight then be
followed by a strong cold front Sunday. High pressure builds
south of the area Monday into Tuesday. Another strong cold
front is expected to cross northern New England Wednesday.
&&

.NEAR TERM /THROUGH SUNDAY/...
Update...
Intensifying low pressure will track northwest across Quebec
province overnight. The low will draw a warm front north across
the region overnight, with a cold front approaching the Saint
Lawrence River Valley late. Scattered showers will accompany the
warm front. More extensive showers and possible thunderstorms
will then begin to move across the region late tonight in advance
of the cold front. The most numerous showers later tonight will
occur across northern and northwest portions of the forecast area
nearest the approaching cold front. Gusty winds and heavy
downpours are possible with any thunderstorms later tonight.
Overnight low temperatures will generally range from around 60 to
the lower 60s across the forecast area. Have updated the forecast
to adjust for current conditions along with overnight
temperatures.

Previous Discussion...
A strong cold front will move into western portions of the
forecast area Sun morning and will exit the Downeast coast by
late in the afternoon. There will likely be a line or broken line
of showers with embedded thunder to the west of the area early in
the morning, but it will be moving into an area with a lot of low
level stability. The mid levels will have modest amounts of
instability and the potential that there could be a few
thunderstorms. Heavy downpours are a good bet with the amount of
moisture in the air, and certainly can't rule out some brief gusty
wind in/near any heavier showers or storms. Will add in gusty wind
and heavy rain mention. The other concern is in the wake of the
front. Very steep lapse rates and around 40 knots of wind from
850-925H will make for a windy day with wind gusts of 30 to 40 mph
likely to be common, with a few gusts of 40 to 50 mph across the
higher terrain. As the front pushes through a much drier air mass
will work into the area from the west.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure in the Ohio Valley valley Sun evening will build
toward the southern New England coast Mon afternoon. The gusty
wind Mon eve will gradually subside, but it will likely remain
breezy the first half of the night. It will be much cooler with
lows mostly in the 40s by daybreak Mon. Monday looks great with a
full day of sunshine, comfortably low humidity, and seasonable
temperatures for September. Strong low level mixing will likely
cause the wind to briefly pick up again with the heating Monday
morning before settling down again in the afternoon. Dry and
seasonable mon night. High pressure retreats in the Atlantic
Tuesday with a return southwest flow of warmer and slightly more
humid air. A late day shower is possible in the North Woods ahead
of the next area of low pressure that is expected to be moving
into southern Quebec Tue eve.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The 12z run of the ECMWF has thrown a bit of uncertainty into the
long-term in terms of timing of a system early in the period.
While the 00z ECMWF and GFS runs agreed on timing for a Wednesday
evening frontal passage, the 12z ECMWF has a much deeper digging
upper trof and thus slows down passage by 12-18 hours. For now,
the timing was relatively unchanged from the previous forecast,
and remains in good agreement with GYX, but will need to monitor.
There are good indications of some rather gusty winds behind the
front, possibly requiring an SCA.

Beyond the first system, looks like Maine will see at least a
solid 48 hours of clear skies and lighter winds as a strong sfc
high and upper ridge slowly drift across the area. Depending on
how clear and calm it gets, may need to watch for the F-word
(frost) in the North Woods Thurs night. Temps will be below
normal in the wake of the front, but otherwise will spend most of
the long-term within a few degrees of normal. The next system
looks to approach over the weekend, but likely holds off until
after the end of the long-term period.
&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Conditions will lower to IFR/LIFR levels overnight,
with similar conditions persisting early Sunday. Conditions will
generally improve to VFR from west to east in the wake of the cold
front Sunday afternoon. A west wind in the wake of the cold front
will likely gust to 25-40 knots in the wake of the cold front
Sunday afternoon, with the strongest sfc wind across the higher
elevation sites such as KFVE.

SHORT TERM: VFR conditions expected Sun night through Tue.
patchy late night river valley fog is possible Mon night. A period
of IFR to MVFR again possible Wed in showers as a strong cold
front crosses the region. VFR expected to return Wed night and
Thu.
&&

.MARINE...
NEAR TERM: Conditions are expected to be below small craft
advisory levels overnight. The seas will build ahead of a cold
front Sun night into Mon morning and will likely build to 5 to 7
ft on the coastal waters. In the wake of the cold front wind gusts
could exceed 25 knots for a time later in the day Sunday into
Sunday evening. A Small Craft Advisory has been issued.
Visibilities will be reduced in areas of fog and showers overnight
through Sunday.

SHORT TERM: Wind gusts above 25 knots will likely persist into Sun
evening, but the wind will settle down overnight. Conditions are
expected to be below small craft advisory levels for Mon and Tue.
Another sca is possible Tue night into Wed ahead of the next
strong cold front.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 6 PM Sunday to midnight EDT Sunday
     night for ANZ052.
     Small Craft Advisory from 8 AM Sunday to midnight EDT Sunday
     night for ANZ050-051.

&&

Near Term...Norcross/CB
Short Term...CB
Long Term...Kredensor
Aviation...Norcross/CB
Marine...Norcross/CB
Hazardous weather outlook, Sep 11, 3:05 AM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
305 AM EDT SUN SEP 11 2016

MEZ001>006-010-120715-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
305 AM EDT SUN SEP 11 2016

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ011-015>017-029>032-120715-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
305 AM EDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS THE REGION SUNDAY. A FEW
THUNDERSTORMS WITH HEAVY DOWNPOURS AND GUSTY WINDS ARE POSSIBLE
AS THE COLD FRONT MOVES ACROSS THE AREA LATE SUNDAY MORNING INTO
THE EARLY AFTERNOON. IN THE WAKE OF THE FRONT, A WEST WIND WILL
FREQUENTLY GUST 30 TO 40 MPH. THE STRONGEST WIND IS EXPECTED
ACROSS THE HIGHER TERRAIN. THE WIND WILL DIMINISH LATE SUNDAY
EVENING. THE COMBINATION OF THESE WINDS AND FULLY LEAVED TREES MAY
PRODUCE SOME POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-120715-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
305 AM EDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:22 AM EDTSpecial Weather StatementCARHancock23 min
Sep 11, 9:12 AM EDTSpecial Weather StatementCARPiscataquis48 min
Sep 11, 9:13 AM EDTSpecial Weather StatementCARAroostook32 min
Sep 11, 12:55 PM EDTSpecial Weather StatementCARWashington35 min

Nearby

Wind Advisories in Maine, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.